Hail, Perkins
- When
- August 5, 5:00 PM MST
- Where
- Perkins County, 2 mi S of White Butte
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 45.911, -102.360
Wind gusts to 50 mph also accompanied the storm.
A severe thunderstorm produced large hail and wind gusts around 60 mph over northeastern portions of Perkins County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm produced large hail and wind gusts around 60 mph over northeastern portions of Perkins County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 5, 4:06 PM MST, 54 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 506 PM MDT Sat Aug 5 2017 .DISCUSSION...(This Evening Through Saturday) Issued at 243 PM MDT Sat Aug 5 2017 Upper level analysis has broad trof across the northern CONUS with weak cyclonic flow over the northern Plains. Compact shortwave evident in WV across far northeast MT moving southeast. Skies are partly to mostly cloudy over the area with scattered showers and thunderstorms ongoing this afternoon. At the surface, weak Canadian high pressure has settled across the northern Plains, with a stationary boundary wedged against the east flank of the Rockies. Temperatures at 3pm across the area are cool, in the 60s to mid 70s with light north to northeast winds. Unsettled weather will continue tonight into Sunday, with temperatures well below average, as weak disturbances continue to track across the northern and central Plains. Lows will fall into the upper 40s to mid 50s tonight, with highs only in the mid 60s to mid 70s. The best chances for pcpn generally look to be Sunday afternoon into Sunday evening. Potential for severe weather later on Sunday looks minimal at this point, with less instability, good deal of clouds, and slightly cooler temps. The early part of next week looks drier, with just isolated activity possible in most areas Monday and Tuesday. Best chances will be Tuesday afternoon across the Black Hills and southwest SD. Chances for showers and storms are expected to increase and become more widespread again Wednesday through Friday as additional disturbances dive southeast out of western Canada. High temperatures for much of next week should stay slightly below average, mostly 70s to lower 80s on the plains, with 60s and 70s across the Black Hills. && .AVIATION...(For the 00Z TAFS Through 00Z Sunday Evening) Issued At 503 PM MDT Sat Aug 5 2017 Scattered showers and thunderstorms will continue through this evening. Local MVFR conditions with the heavier precipitation. Moist northeast flow upslope flow will result in MVFR/IFR ceilings across portions of western South Dakota late tonight into early Sunday morning. The lower ceilings may push in the KRAP terminal. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...15 AVIATION...7
Hazardous Weather Outlook National Weather Service Rapid City SD 422 AM MDT Sat Aug 5 2017 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-061300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 422 AM MDT Sat Aug 5 2017 /522 AM CDT Sat Aug 5 2017/ This Hazardous weather outlook is for western South Dakota and Northeastern Wyoming. .DAY ONE...Today and Tonight There is a chance of thunderstorms today. Isolated severe storms are possible as well as locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is a chance of thunderstorms nearly each day in the period. Isolated severe thunderstorms are possible at times. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Special Weather Statement National Weather Service Rapid City SD 543 PM MDT SAT AUG 5 2017 SDZ013-060030- Northern Meade Co Plains SD- 543 PM MDT SAT AUG 5 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MEADE COUNTY UNTIL 630 PM MDT... At 543 PM MDT, Doppler radar was tracking a strong thunderstorm near Maurine, or 30 miles west of Faith, moving southeast at 25 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Opal. LAT...LON 4495 10278 4503 10264 4488 10223 4472 10245 TIME...MOT...LOC 2343Z 310DEG 21KT 4496 10265 Rudge
The Bismarck radar (KBIS), 156 km away, was scanning. The volume nearest the first event began at 00:04 UTC.
3 hail, 1 thunderstorm wind. Local standard time, as filed.
Wind gusts to 50 mph also accompanied the storm.
Wind gusts were estimated at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2017Every state in 2017This day in weather historyWarnings in South Dakota, August 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 707780, 714945, 707781, 707782.